Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2009, 5:47 PM EDT for Lancaster County, South Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 5:47 PM EDT (21:47 UTC)
- Expired
- May 28, 2009, 7:00 PM EDT
- In force
- 73 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:08 PM EDT | TSTM WND DMG | 4 W Waxhaw, SC | SHERIFF DISPATCH REPORTED A TREE DOWN ACROSS A CAR ON JIM WILSON RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282147
SVRCAE
SCC057-282300-
/O.NEW.KCAE.SV.W.0049.090528T2147Z-090528T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 700 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTHEAST
OF CHESTER. MOVEMENT WAS EAST-NORTHEASTWARD NEAR 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE VAN WYCK...INDIAN
LAND...AND HANCOCK.
EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3502 8085 3494 8078 3482 8079 3482 8056
3479 8055 3477 8052 3472 8050 3464 8089
3471 8088 3482 8090 3484 8088 3495 8087
3497 8090 3505 8091
TIME...MOT...LOC 2144Z 247DEG 13KT 3482 8109
$$3 follow-up statements
000
WWUS52 KCAE 282301
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT THU MAY 28 2009
SCC057-282308-
/O.EXP.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
601 PM EDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY EXPIRES AT
700 PM EDT...
THE STORM PROMPTING THE SEVERE THUNDERSTORM WARNING FOR LANCASTER
COUNTY HAS WEAKENED SOMEWHAT. HOWEVER...PARTS OF SOUTHERN AND EASTERN
LANCASTER COUNTY WILL LIKELY HAVE FREQUENT LIGHTNING...WIND GUSTS
OF 30 TO 40 MPH...AND HEAVY DOWNPOURS THROUGH 800 PM.
LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3495 8081 3494 8078 3482 8079 3482 8056
3479 8055 3477 8052 3472 8050 3464 8089
3471 8088 3476 8089 3478 8088 3482 8090
3484 8088 3495 8087
TIME...MOT...LOC 2258Z 247DEG 13KT 3492 8078
$$000
WWUS52 KCAE 282207
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT THU MAY 28 2009
SCC057-282300-
/O.CON.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
607 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR LANCASTER COUNTY...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LIKELY SEVERE THUNDERSTORMS AFFECTING LANCASTER COUNTY.
THE AREA MOST THREATENED IS THE AREA NORTH OF THE CITY OF LANCASTER.
THIS INCLUDES THE VAN WYCK AREA AND AREAS NORTHWARD...SUCH AS PLEASANT
VALLEY. ANOTHER LIKELY SEVERE THUNDERSTORM WAS BETWEEN THE CITY OF
LANCASTER AND TRADESVILLE. MOVEMENT WAS EAST-NORTHEAST NEAR 15 MPH.
EXPECT DAMAGING WIND AND HAIL WITH THESE THUNDERSTORMS.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3502 8085 3494 8078 3482 8079 3482 8056
3479 8055 3477 8052 3472 8050 3464 8089
3471 8088 3482 8090 3484 8088 3495 8087
3497 8090 3505 8091
TIME...MOT...LOC 2201Z 247DEG 13KT 3484 8102
$$000
WWUS52 KCAE 282244
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
644 PM EDT THU MAY 28 2009
SCC057-282300-
/O.CON.KCAE.SV.W.0049.000000T0000Z-090528T2300Z/
LANCASTER SC-
644 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR LANCASTER COUNTY...
AT 638 PM EDT...LIKELY SEVERE THUNDERSTORMS WERE NEAR THE CHESTER-
LANCASTER COUNTY LINE WEST OF THE IRWIN AND CITY OF LANCASTER AREA.
MOVEMENT WAS EASTWARD NEAR 15 MPH. THE AREA BETWEEN IRWIN AND
LANCASTER IS MOST THREATENED BY THE THUNDERSTORMS.
EXPECT DAMAGING WIND AND HAIL WITH THESE THUNDERSTORMS.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3495 8081 3494 8078 3482 8079 3482 8056
3479 8055 3477 8052 3472 8050 3464 8089
3471 8088 3476 8089 3478 8088 3482 8090
3484 8088 3495 8087
TIME...MOT...LOC 2239Z 247DEG 13KT 3489 8086
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:12 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 28, 3:12 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 312 PM EDT THU MAY 28 2009 .SYNOPSIS... AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO 1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING. OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS IN THE MID 60S TO AROUND 70. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC. ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT. && .LONG TERM /SATURDAY THROUGH THURSDAY/... MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S. MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A LITTLE ABOVE NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH 22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK... A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10 SHORT TERM...10 LONG TERM...10 AVIATION...
Hazardous weather outlook, May 28, 4:20 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 420 AM EDT THU MAY 28 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 420 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:47 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT THU MAY 28 2009 SCZ029-031-281845- LEE-SUMTER- 147 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WAS SUMTER COUNTY... AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER... MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 51 min |
| May 28, 7:58 PM EDT | Tornado Warning | CAE | Kershaw | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.